New York, 2003

Tornadoes and Flash Flood in New York, July 21, 2003

July 21, 2003 · NWS ALY · 31 events in 10 counties and zones

A large upper air trough dug across the western Great Lakes on Monday, July 21. At the surface, a deep low pressure area moved across the eastern Great Lakes, driving a warm front across eastern New York and adjacent New England.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$1.6 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A large upper air trough dug across the western Great Lakes on Monday, July 21. At the surface, a deep low pressure area moved across the eastern Great Lakes, driving a warm front across eastern New York and adjacent New England. The air became very unstable in the warm air mass behind the front. The combination of the unstable air and strong wind shear aloft, produced the most significant severe outbreak of the season across the region, and the largest tornado outbreak since May 31, 1998. The first line of thunderstorms worked across the region during the afternoon hours. These produced spotty wind damage, mainly downed trees and wires across portions of Albany, Greene, Rensselaer, Schenectady, Saratoga and Schoharie Counties. Torrential rains falling in a very short interval of time caused flash flooding in the city of Schenectady. North Jay Street suddenly flooded and a woman had to be rescued from her car as it became submerged in about three feet of moving water. An even stronger line of storms moved east from central New York, into eastern New York during the evening hours. This squall line produced wind damage of its own, with spotty downed trees and wires across portions of Albany and Washington counties. Wind damage was more concentrated in Ulster and Dutchess counties. In Saugherties, Ulster County, downed trees flattened three cars. In Dutchess County, a large swath of trees were downed in the town of East Fishkill and in the town of Tivoli, a state of emergency was declared. One cell broke loose from the line, and became a supercell as it reached the Mid Hudson Valley. This storm ultimately spawned a long lived significant tornado. The twister initially touched down in southeastern Greene County, and produced a discontinous path of 17 miles in Greene County, 12.2 miles in northwestern Columbia County and 4.8 miles in southern Rensselaer County. The tornada left a swath of destruction including hundreds, if not thousands of trees uprooted and snapped away, along with lots of power and telephone wires. Many roads in each of these counties were impassable due to debris. The first confirmed touchdown was in the town of Palenville, Greene County. The tornado was ranked as F1 with a 50 yard wide path and on the ground for a half mile. An unoccupied home had its siding ripped off. Several other homes were severely damaged including a trailor. The tornado next touched downed in the hamlet of Kiskatom, in the town of Catskill, where it increased to F2 intensity and cut a path 150 yards wide and over a mile long. Several homes were destroyed along with seven injuries right off Route 32 in the Brookside Camp Grounds. Four people were trapped inside one of the trailer homes. Another lady was trapped inside a mobile home as it was lifted into the air then smashed into the ground. The woman was badly bruised but survived the ordeal. The next touchdown was in Athens with a rating of F0, and the last touchdown in Greene County was in Coaxsackie where a manufactured home was hoisted off its foundation, and had insulation pasted to the siding on the downwind side, which is typical of F1 damage. The tornado ripped across Columbia County with two touchdowns confirmed in the towns of Kinderhook, the Newtown Hook section in the town of Stuyvesant and the town of Niverville. The touchdown at Kinderhook Lake the strongest, with a ranking of F2. A barn was completely destroyed and the unfortunate farmer stated that some of his haywagons ended up in Kinderhook Lake. A garage was completely leveled and a car was tossed onto the tops of a blown-down tree. Another building had its metal roof partially peeled back. In Niverville, 11 people were given shelter as they were afraid to stay in their damaged homes. Straight-line thunderstorms produced additional tree and wire damage in the towns of Chatham, Hudson and Valatia. A state of emergency was declared throughout Columbia County. There was one injury reported by the newspaper in that county. The only hail reported with these storm took place in Stockpart, where golf ball size stones where reported. A state of emergency was declared in all of Columbia County right after the tornado past on by. The supercell and resultant tornado next touched down in the town of Nassua in Rensselaer County, near Route 20 with a rating of F1. The average width of the twister was between 75 and 100 yards and a discontinous path length of more than four miles. More homes and a garage were severly damaged but no injuries were reported. The roof on the Agway was blown off and a gazebo landed across the state highway in a pile of splintered wood. The NWS Survey team noted that the twister had multiple vortices in this area. Additional straight line damage was also noted in the same town. The last touchdowns were in the town of Schaghticoke with an F1 rating. During the height of the storms, as many as 63,000 customers were reported to have lost power in eastern New York, nearly 7,000 of those in Greene County alone. Power restoration was not completed until the following Friday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 21, 10:50 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 10:50 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1150 AM EDT MON JUL 21 2003

.DISC...WILL UPDATE ZONES PRIMARILY TO REMOVE ANY THIS MORNING
WORDING.  PREVIOUS FCST IN GOOD SHAPE.  THE ONLY SIGNIFICANT CHANGE
WAS TO LOWER POPS IN SOUTHEAST ZONES TO CHANCE.

STLT PICTURES SHOW SOME BREAKS IN THE CLOUDS...ESPECIALLY SE PART OF
FCST AREA.  SO WAS RELUCTANT TO LOWER ANY MAX TEMPS FOR TODAY.

MAGLARAS

......................PREVIOUS DISCUSSION......................

.DISC...
UPPER LEVEL LOW MOVING INTO NORTHERN GREAT LAKES REGION THIS
MORNING.  THIS IS THE START OF A DEVELOPING LONG WAVE TROUGH THAT
WILL AFFECT THE NORTHEAST US FOR MUCH OF THE WORK WEEK.  ON SUNDAY A
STRONG JET PUSHED UNDERNEATH THE UPPER LOW...BEGINNING THE DEEPENING
PROCESS.  THIS ALSO TOUCHED OF AN MCS EVENT CURRENTLY OVER IA/IL/IN
AREA.  THERE IS ALSO A WEAKER SHORTWAVE AHEAD OF THIS AREA.

.THIS MORNING...EXTRAPOLATION OF FIRST WEAK SHORTWAVE TAKES IT INTO
EASTERN NY BY NOON...A BIT BEFORE 00Z 500MB ETA VORTICITY FIELD.
THUS HAVE INCREASING CHANCE PROB OF PRECIPITATION FOR THE MORNING
HOURS.  WARM ADVECTION THROUGHOUT THE DAY...AND AN E-W ORIENTED LINE
OF THUNDERSTORMS JUST SOUTH OF THE WESTERN NY/PA BORDER MAY INDICATE
THE BEGINNINGS OF A FOCUSING BOUNDARY WE MIGHT HAVE TO DEAL WITH
FROM LATE MORNING ON.  PLENTY OF INSTABILITY INDICATED BY TIME
HEIGHT PROFILES AS SEEN IN THETA-E FIELD.

.THIS AFTERNOON/TONIGHT...SEVERE WEATHER PRODUCING SHORT WAVE OVER
IA/IL/IN MOVES THROUGH NY LATE TODAY OR EARLY THIS EVENING.  BOTH
GFS AND ETA HAVE A GOOD HANDLE ON IT...ALTHOUGH GFS TAKES VORT MAX A
BIT FURTHER TO THE NORTH.  AT THE SURFACE...A COLD FRONT WILL SLIP
INTO THE REGION AND STALL LATE TONIGHT.

IN SHORT...WITH STRONG SHORT WAVE...RIGHT REAR JET REGION...PLENTY
OF INSTABILITY...MOISTURE...SUBSTANTIAL DIVERGENCE ALOFT...AND
SURFACE BOUNDARY...EXPECT AT LEAST LIKELY THUNDERSTORM DEVELOPMENT
DURING THE AFTERNOON...WITH OCCASIONAL PRECIPITATION INTO THE
NIGHT.  LIMITING FACTOR IN SEVERE WEATHER THIS AFTERNOON MAY BE
CLOUD COVER.  FIRST SHORTWAVE PASSAGE WILL PROBABLY ONLY TEMPORARILY
STABILIZE ATMOSPHERE FOR AN HOUR OR TWO AT BEST.  AS PRECIPITABLE
WATER INCREASES TO OVER 1.5 IN...COULD SEE SOME IMPRESSIVE RAINFALL
AS STORMS MOVE THROUGH.

.TUESDAY...WEAKER SHORTWAVES PASS THROUGH THE AREA TO KEEP SHOWERS
GOING...LIKELY WORDING LOOKS GOOD.  HAVE NOT MADE ANY ADJUSTMENTS TO
FORECAST FROM THIS POINT ON.

.EXTENDED...CONTINUED UNSETTLED WEATHER WED/THU AS LONG WAVE TROUGH
KEEPS SHORT WAVES MOVING THROUGH...THEN FINALLY SOME DRYING ON
FRIDAY AND INTO THE WEEKEND.

.HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS
COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE
SPREAD OUT OVER 3-4 DAYS.  THIS AMOUNT OF PCPN OVER A LONG PERIOD OF
TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS.
HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE
CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED
BY LOCALIZED HEAVY THUNDERSTORMS.

.ALY...NONE.

ZAFF
Hazardous weather outlook, Jul 21, 3:30 AM EST, 10 hours 47 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-220830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY.  THE
PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING
HAIL.  ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT.

.DAYS TWO THOUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL
FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED
AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.

The radar

The Albany radar (KENX), 23 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 11 tornado, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Schoharie

When
July 21, 2:17 PM EST
Where
Schoharie County, Middleburg
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -74.350

Thunderstorm Wind, Greene

When
July 21, 2:46 PM EST
Where
Greene County, Lexington
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.250, -74.367

Thunderstorm Wind, Schenectady

When
July 21, 3:00 PM EST
Where
Schenectady County, Schenectady
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.800, -73.917

Flash Flood, Schenectady

When
July 21, 3:00 PM EST to 4:00 PM EST
Where
Schenectady County, Schenectady
Reported by
NEWSPAPER
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Thunderstorm Wind, Albany

When
July 21, 3:11 PM EST
Where
Albany County, Colonie
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.717, -73.850

Thunderstorm Wind, Saratoga

When
July 21, 3:25 PM EST
Where
Saratoga County, Clifton Park
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.883, -73.767

Thunderstorm Wind, Washington

When
July 21, 3:30 PM EST
Where
Washington County, Hudson Falls
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.300, -73.583

Thunderstorm Wind, Washington

When
July 21, 3:30 PM EST
Where
Washington County, Cambridge
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.033, -73.383

Thunderstorm Wind, Rensselaer

When
July 21, 3:41 PM EST
Where
Rensselaer County, Hoosick
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.867, -73.350

Thunderstorm Wind, Dutchess

When
July 21, 6:05 PM EST
Where
Dutchess County, East Fishkill
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.550, -73.800

Thunderstorm Wind, Ulster

When
July 21, 7:00 PM EST
Where
Ulster County, Saugerties
Measured
75 kt (86 mph) estimated sustained
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.083, -73.950

Thunderstorm Wind, Schoharie

When
July 21, 7:00 PM EST
Where
Schoharie County, Schoharie
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.667, -74.317

Tornado, Greene

When
July 21, 7:14 PM EST to 7:15 PM EST
Where
Greene County, Palenville
Rating
F1
Path length
0.5 mi
Path width
50 yd
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -74.017

Thunderstorm Wind, Dutchess

When
July 21, 7:15 PM EST
Where
Dutchess County, Countywide
Measured
75 kt (86 mph) estimated sustained
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -73.717

Thunderstorm Wind, Albany

When
July 21, 7:16 PM EST
Where
Albany County, Bethlehem Center
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -73.800

Thunderstorm Wind, Ulster

When
July 21, 7:20 PM EST
Where
Ulster County, Esopus
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.817, -73.967

Tornado, Greene

When
July 21, 7:23 PM EST to 7:25 PM EST
Where
Greene County, Kiskatom
Rating
F2
Path length
1.5 mi
Path width
150 yd
Injuries
7 direct, 0 indirect
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
42.200, -73.967

Tornado, Greene

When
July 21, 7:24 PM EST to 7:25 PM EST
Where
Greene County, Athens
Rating
F1
Path length
0.5 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.267, -73.817

Thunderstorm Wind, Columbia

When
July 21, 7:25 PM EST
Where
Columbia County, Hudson
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.250, -73.783

Hail, Columbia

When
July 21, 7:30 PM EST
Where
Columbia County, Stockport
Measured
1.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.317, -73.733

Tornado, Greene

When
July 21, 7:30 PM EST to 7:31 PM EST
Where
Greene County, Coxsackie
Rating
F1
Path length
0.5 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
42.350, -73.800

Tornado, Columbia

When
July 21, 7:32 PM EST to 7:34 PM EST
Where
Columbia County, Niverville
Rating
F1
Path length
1.8 mi
Path width
90 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
42.433, -73.667

Tornado, Columbia

When
July 21, 7:35 PM EST to 7:36 PM EST
Where
Columbia County, Newton Hook
Rating
F0
Path length
0.4 mi
Path width
125 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.350, -73.783

Tornado, Columbia

When
July 21, 7:38 PM EST to 7:39 PM EST
Where
Columbia County, Stuyvesant
Rating
F0
Path length
0.5 mi
Path width
60 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.383, -73.783

Tornado, Columbia

When
July 21, 7:40 PM EST
Where
Columbia County, Stuyvesant
Rating
F0
Path length
0.5 mi
Path width
60 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.383, -73.783

Tornado, Columbia

When
July 21, 7:40 PM EST to 7:42 PM EST
Where
Columbia County, Kinderhook
Rating
F0
Path length
4 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.400, -73.700

Thunderstorm Wind, Columbia

When
July 21, 7:40 PM EST
Where
Columbia County, Valatie
Measured
60 kt (69 mph) estimated sustained
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.417, -73.683

Thunderstorm Wind, Columbia

When
July 21, 7:40 PM EST
Where
Columbia County, Chatham
Measured
60 kt (69 mph) estimated sustained
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.350, -73.600

Tornado, Columbia

When
July 21, 7:43 PM EST to 7:45 PM EST
Where
Columbia County, Kinderhook
Rating
F2
Path length
1.3 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.400, -73.700

Tornado, Rensselaer

When
July 21, 7:45 PM EST to 7:51 PM EST
Where
Rensselaer County, Nassau
Rating
F1
Path length
4.8 mi
Path width
90 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
42.517, -73.617

Thunderstorm Wind, Washington

When
July 21, 8:15 PM EST
Where
Washington County, Easton
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.983, -73.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyThe tornado archive for New York, 2003Warnings in New York, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375529, 5375530, 5375531, 5375643, 5375532, 5375533, 5375534, 5375535, 5375536, 5375546, 5375537, 5375538, 5375633, 5375539, 5375542, 5375541, 5375540, 5375637, 5375543, 5375636, 5375638, 5375642, 5375634, 5375639, 5375635, 5375640, 5375644, 5375645, 5375641, 5375544, 5375545.